Texas, 2004

Damaging Winds and High Wind in Texas, June 2, 2004

June 2, 2004 · NWS SJT · 8 events in 7 counties and zones

4 thunderstorm wind, 4 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 2, 1:00 PM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 2, 1:00 PM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
144 PM CDT WED JUN  2 2004

.SHORT TERM...FINALLY LOOKS LIKE SOME OF THE AREA WILL RECEIVE SOME
GOOD RAINS. THIS MAY COME WITH A COST...BECAUSE THE THUNDERSTORMS
WILL BE BIG BAD ONES.

AS MOST FORECASTERS IN THE PLAINS KNOW...NORTHWEST FLOW ALOFT WITH
SOUTHEAST FLOW AT THE SURFACE EQUALS BUSY TIMES AT THE FORECAST
OFFICE. THIS IS THE SET UP THAT THE AREA WILL BE IN THROUGH ABOUT
SATURDAY AS RIDGE IS NOW FORECAST TO BUILD IN MORE SLOWLY THAN
PREVIOUS FORECAST.

FOR TONIGHT...LOOKS LIKE ABILENE AND SURROUNDING BIG COUNTRY MAY
GET HIT WITH TWO ROUNDS OF THUNDERSTORMS ONE LATE THIS AFTERNOON AND
ANOTHER AFTER MIDNIGHT. THE FIRST ROUND WILL LIKELY HAVE LARGE HAIL
AND DAMAGING WINDS GIVEN THE AMOUNT OF CAPE BETWEEN 4K AND 5K J/KG.
WOULD NOT RULE OUT AN ISOLATED TORNADO IN VICINITY OF ANY
BOUNDARIES ACROSS THE AREA FROM PREVIOUS CONVECTION. SECOND ROUND
OF THUNDERSTORMS SHOULD MAINLY BE A HIGH WIND PRODUCER AS COMPLEX
FORMS OVER THE WESTERN PAN HANDLE AND MOVE RAPIDLY SOUTHEAST.
FURTHER TO THE SOUTH ACROSS THE CONCHO VALLEY...WE WILL NEED THE
AID OF OUTFLOW BOUNDARIES FROM THE BIG COUNTRY TO MOVE SOUTH INTO
THE AREA AND HELP TO BREAK THE REMAINING CAP.

ALSO THE EASTERN BIG COUNTRY LOOKS TO BE CENTERED AROUND HIGH QPF
VALUES. ALTHOUGH THE MODELS ARE SUFFERING FROM CONVECTIVE FEED BACK
AND GIVING RIDICULOUS AMOUNTS...EVEN HALF THOSE AMOUNTS WOULD BE 2
TO 4 INCH AMOUNTS WHICH SEEMS EASILY ATTAINABLE WITH TYPE OF
CONVECTION WE ARE EXPECTING THUS CONSIDERING FLASH FLOOD WATCH
ACROSS THE EASTERN SIX COUNTIES OF THE BIG COUNTRY.

&&

.LONG TERM... AGAIN STAY IN NORTHWEST FLOW LONGER THAN EXPECTED
YESTERDAY...SO WILL BE EXTENDING POPS INTO SATURDAY. COULD SEE
SOMETHING BEYOND THAT...BUT WILL WAIT TIL WE GET THROUGH THIS ROUND
FIRST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     68  86  68  90 /  80  40  30  40
SAN ANGELO  72  92  70  93 /  40  20  20  20
JUNCTION    73  91  70  93 /  20  10  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 4 AM FOR
EASTERN BIG COUNTRY.

&&

07/27 BRAZZELL
Hazardous weather outlook, Jun 2, 1:19 PM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
219 PM CDT WED JUN 2 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-031919-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
219 PM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A MOIST AND VERY UNSTABLE AIR MASS WILL REMAIN ACROSS WEST CENTRAL
TEXAS TONIGHT. ALTHOUGH A CAP HAS INHIBITED THUNDERSTORM DEVELOPMENT
SO FAR TODAY...STORMS ARE EXPECTED TO DEVELOP ALONG SEVERAL OLD
OUTFLOW BOUNDARIES BY LATE THIS AFTERNOON. ONCE THE FIRST STORM
DEVELOPS...ADDITIONAL STORMS WILL QUICKLY DEVELOP THROUGH SUNSET. THE
MOST LIKELY AREA TO SEE STORMS WILL BE NORTH OF A SAN ANGELO TO
JUNCTION LINE. GIVEN THE INSTABILITY PRESENT...ANY STORM THAT DOES
DEVELOP WILL QUICKLY REACH SEVERE LIMITS AND PRODUCE VERY LARGE
HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO.

ADDITIONAL STORMS WILL DEVELOP ACROSS NORTHEAST NEW MEXICO LATE THIS
AFTERNOON...WITH THE STORMS MOVING SOUTHEAST TOWARDS THE BIG COUNTRY
AFTER MIDNIGHT. DAMAGING WINDS AND HEAVY RAINFALL WILL BE THE PRIMARY
THREATS WITH THIS SECOND ROUND OF STORMS.

.DAYS TWO THROUGH SEVEN...

SEVERAL ROUNDS OF THUNDERSTORMS WILL ROLL ACROSS WEST CENTRAL TEXAS
THROUGH FRIDAY NIGHT. AGAIN...GIVEN THE AMOUNT OF INSTABILITY
EXPECTED...SOME STORMS WILL LIKELY REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS AT LEAST THE BIG COUNTRY
TONIGHT..

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 high wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
June 2, 7:45 PM CST
Where
Haskell County, Haskell
Measured
52 kt (60 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
33.167, -99.750

Thunderstorm Wind, Shackelford

When
June 2, 8:00 PM CST to 9:15 PM CST
Where
Shackelford County, Albany
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.733, -99.300

Several rounds of strong winds from severe thunderstorms moved through Albany. Numerous reports of power lines and trees downed. The highway department reported several road signs twisted.

Thunderstorm Wind, Throckmorton

When
June 2, 8:18 PM CST
Where
Throckmorton County, 1 mi E of Throckmorton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -99.167

A tree was blown down and half of a roof blown off of a home.

High Wind, Taylor

When
June 2, 9:06 PM CST to 10:30 PM CST
Where
Taylor forecast zone
Measured
56 kt (65 mph) measured gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

High Wind, Runnels

When
June 2, 9:06 PM CST to 10:30 PM CST
Where
Runnels forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

High Wind, Coleman

When
June 2, 9:06 PM CST to 10:30 PM CST
Where
Coleman forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

High Wind, Callahan

When
June 2, 9:06 PM CST to 10:30 PM CST
Where
Callahan forecast zone
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

High sustained winds of 45 to 50 mph with gusts up to 65 mph were noted across several counties as an outflow boundary from thunderstorms well to the north of the area, moved across. Power lines were knocked down, as well as trees and some minor structural damage.

Thunderstorm Wind, Shackelford

When
June 2, 10:00 PM CST
Where
Shackelford County, Albany
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.733, -99.300

Another severe thunderstorm swept winds of 70 mph across the city of Albany for a third time in about two hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406938, 5406939, 5406945, 5406941, 5406942, 5406943, 5406944, 5406940.